Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 224, NWS Dodge City, KS

August 19, 2005Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2005, 2:34 PM CDT for Pawnee County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 2:34 PM CDT (19:34 UTC)
Expired
Aug 19, 2005, 3:15 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:50 PM CDTTSTM WND DMG6 N Burdett, KSWIND ESTIMATED AT 60 MPH BLEW TRAMPOLINE INTO CEDAR TREES.
Aug 19, 3:00 PM CDTHAIL 15 N Burdett, KSWIND GUSTED TO 70 MPH.
Aug 19, 3:10 PM CDTHAIL 1.510 Nne Burdett, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 191934
SVRDDC
KSC145-192015-
/O.NEW.KDDC.SV.W.0224.050819T1934Z-050819T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 315 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR BURDETT...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN PAWNEE COUNTY...
  BURDETT...
  ROZEL...
  FRIZELL...
  ASH VALLEY...

LAT...LON 3833 9958 3808 9956 3809 9926 3834 9903

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 191944
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT FRI AUG 19 2005

KSC145-192015-
/O.CON.KDDC.SV.W.0224.000000T0000Z-050819T2015Z/
PAWNEE KS-
244 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN PAWNEE
COUNTY UNTIL 315 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BURDETT...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN PAWNEE COUNTY...
  BURDETT...
  FRIZELL...
  ASH VALLEY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3833 9958 3808 9956 3809 9926 3834 9903

$$

UMSCHEID
000 
WWUS53 KDDC 192000
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI AUG 19 2005

KSC145-192015-
/O.CON.KDDC.SV.W.0224.000000T0000Z-050819T2015Z/
PAWNEE KS-
300 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN PAWNEE
COUNTY UNTIL 315 PM CDT...

AT 259 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL OR LARGER...AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF ROZEL...AND MOVING
NORTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3833 9958 3808 9956 3809 9926 3834 9903

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:02 AM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 3:02 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT FRI AUG 19 2005

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES INCLUDE, IF, WHEN AND WHERE TSRA WILL FIRE
TODAY AND TGT AND EVEN SATURDAY AND OF COURSE MAX TEMPS. LONG
AWAITED FRONT WAS STILL UP IN THE DAKOTAS THIS MORNING. THE PUSH
ASSOCIATED WITH A RATHER STOUT S/WV THROUGH MOVING ACROSS SOUTHERN
CANADA HAS BEEN DELAYED AND LOOKS LIKE THE BIGGEST PUSH WILL BE
EAST AND NOT SOUTH. THE FRONT WILL BE ONE PLAYER IN THE SENSIBLE
WEATHER DURING THE NEXT 24 TO 36 HOURS. OTHER INGREDIENTS WILL BE
S/WV FEATURES IN THE SOUTHERN BRANCH OF THE WESTERLIES THAT
EXTENDS FROM NORTHERN MEXICO, NORTHEAST INTO THE CENTRAL PLAINS.
TSRA HAVE BEEN ACTIVE OVERNIGHT IN EASTERN NEW MEXICO. ANOTHER
S/WV FEATURE WAS INDICATED BY BOTH 00Z UPPER AIR ANALYSIS AND WV
IMAGES. THIS SYSTEM WAS OVER SOUTHERN CALIFORNIA AND WAS MOVING
NORTHEAST AT ABOUT 10 KNOTS.

THE GOING FORECAST HAD 20 TO 30 POPS FOR LATE TODAY AND TONIGHT
ACROSS MUCH OF THE CWA. THIS THINKING APPEARS TO BE ON TRACK. I
DID LOWER MAX TEMPS A LITTLE FROM EHA TO HYS BASED MORE ON CLOUD
COVER THAN ANYTHING ELSE. THE DAKOTAS FRONT SHOULD BE MOVING INTO
THE NORTHERN CWA LATER THIS EVENING. AHEAD OF THIS THERE SHOULD BE
A RATHER UNSTABLE ATMOSPHERE. IF A SOUTHERN BRANCH FEATURE SHOULD
REACH THIS AREA AS THE FRONT ARRIVES, TSRA MAY BE A BIT MORE
WIDESPREAD THAN I HAVE INDICATED.

GUIDANCE TEMPS OFFERS LITTLE HELP FOR SATURDAY AS EACH MODEL TEMP
IS QUITE A BIT DIFFERENT FROM ONE TO ANOTHER. I DID RAISE TEMPS
BASED ON 1) ALL MODELS ARE MUCH WARMER AND 2) THE FRONT JUST ISNT
QUITE AS STRONG (AT LEAST THE PUSH) AS THE PREVIOUS ONE LAST
WEEKEND. CLOUD COVER WILL BE THE BIG CONTRIBUTING FACTOR IN
LIMITING WARMING. TSRA LOOKS TO FIRE AGAIN SATURDAY AFTERNOON WITH
HIGH THETAE AIR POOLING NORTH OF THE BOUNDARY. WITH HEATING AND
THE APPROACH OF ANOTHER S/WV TROUGH STORMS SHOULD FIRE ALONG AND
EVEN ELEVATED NORTH OF THE FRONT.

DAYS 3-7...

AGAIN DID NOT MAKE MUCH IN THE WAY OF CHANGES TO THE GOING
EXTENDED.  GFS HAS NOT BEEN VERY CONSISTENT WHILE IT LOOKS LIKE THE
ECMWF HAS SHOWN SOME OVER THE LAST FEW MODEL RUNS.  MAIN PROBLEM IN
THE EXTENDED WILL BE AMOUNT OF LOWER CLOUDS THAT LINGER OVER AREA
AND THEIR EFFECT ON TEMPERATURES.  BOTH GFS AND ECMWF DO SHOW WINDS
REMAINING EAST TO SOUTHEAST MONDAY AND THROUGH MUCH OF TUESDAY.
THEY ALSO SHOW FAIRLY HIGH LOW LEVEL RHS. IF THIS
VERIFIES...TEMPERATURES COULD STAY IN THE 70S OVER SOME AREAS...SO
HAVE KEPT HIGHS MAINLY IN THE LOWER 80S AND EVEN LOWERED A FEW
DEGREES FOR MON AND TUE. COULD ALSO SEE SOME SHOWERS AND POSSIBLY A
FEW THUNDERSTORMS AROUND AS WELL...BUT THE FRONT MAY MAKE IT FAR
ENOUGH SOUTH THAT MOST OF THE PRECIP WILL ONCE AGAIN OCCUR IN OK.
SOUTHERLY WINDS AND SOUTHWESTERLY FLOW ALOFT SETUP OVER AREA FOR
MIDWEEK.  THIS IS OUT AHEAD OF NEXT TROUGH AND ASSOCIATED COLD FRONT
THAT WILL BE MOVING THROUGH SOMETIME LATE THURSDAY OR EVEN FRIDAY. I
BOOSTED HIGHS A FEW DEGREES TO AROUND 90 THEN FOR WEDNESDAY AND
THURSDAY AND KEPT IN A SMALL CHANCE FOR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  67  88  61 /  20  30  30  30
GCK  96  65  86  60 /  20  20  30  30
EHA  96  63  86  61 /  20  30  40  40
LBL  97  67  88  61 /  20  30  40  40
HYS  96  65  83  60 /  30  30  20  20
P28 101  72  91  65 /  20  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/28
Hazardous weather outlook, Aug 19, 4:47 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT FRI AUG 19 2005

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER
DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE
WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS
WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN
CITY AND DODGE CITY BY 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT
AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE
COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE
ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS
LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:53 PM CDTSevere Thunderstorm WarningDDCRush52 min
Aug 19, 3:12 PM CDTSevere Thunderstorm WarningDDCPawnee40 min
Aug 19, 3:31 PM CDTTornado WarningDDCRush44 min
Aug 19, 3:38 PM CDTSevere Thunderstorm WarningDDCEllis, Rush62 min
Aug 19, 4:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee19 min
Aug 19, 6:38 PM CDTSevere Thunderstorm WarningDDCKearny37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.